New Jersey, 2009

Flash Flooding in New Jersey, June 15, 2009

June 15, 2009 · NWS OKX · 7 events in 2 counties and zones

An upper level low spawned numerous thunderstorms, which produced heavy rain that resulted in flash flooding across portions of northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level low spawned numerous thunderstorms, which produced heavy rain that resulted in flash flooding across portions of northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 15, 2:38 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 15, 2:38 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT MON JUN 15 2009

.SYNOPSIS...
UNSETTLED WEATHER EXPECTED THROUGHOUT THE WEEK AS SEVERAL
DISTURBANCES PUSH ACROSS THE TRI-STATE AREA. THE FIRST DISTURBANCE
WILL PUSH THROUGH TONIGHT AND EARLY TOMORROW...FOLLOWED BY DRY
WEATHER ON WEDNESDAY. WET WEATHER QUICKLY RETURNS FOR THE END OF
THE WEEK AND THE WEEKEND AS TWO LOW PRESSURE SYSTEMS MOVE ACROSS
THE AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A SHORTWAVE SWINGING ACROSS THE CWA HAS SET OFF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. BEST INSTABILITY IS BACK ACROSS
NORTHEASTERN NEW JERSEY AND THE LOWER HUDSON VALLEY...WHICH ALSO
CORRESPONDS TO WHERE THESE STORMS ARE DEVELOPING. INSTABILITY VALUES
DROP OFF QUITE A BIT OVER NEW YORK CITY...WESTERN LONG ISLAND...AND
WESTERN CONNECTICUT. AS THESE SHOWERS MOVE SOUTHEAST TOWARDS THIS
AREA...THEY SHOULD GRADUALLY DIMINISH.

THE SHORTWAVE WILL MOVE EAST OF THE REGION OVERNIGHT...ALLOWING MOST
OF THE SHOWERS AND THUNDERSTORMS TO COME TO AN END. EXPECT POPS TO
END ACROSS MUCH OF THE AREA BY 04Z...AND END COMPLETELY BY 08Z.
SKIES OVERNIGHT WILL BE PARTLY TO MOSTLY CLOUDY. FOLLOWED A MAV/MET
BLEND FOR OVERNIGHT TEMPERATURES...YIELDING LOWS IN THE 50S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
UPPER LEVEL TROUGH EXITS THE REGION ON TUESDAY...WITH AN UPPER LEVEL
RIDGE BUILDING INTO THE REGION. IN ADDITION...SURFACE HIGH PRESSURE
OVER THE NORTHEAST MARITIMES WILL MOVE SOUTHWEST AND BUILD INTO
THE CWA. OPERATIONAL MODELS SHOWING SOME SIGNS THAT THERE COULD BE
SOME INSTABILITY SHOWERS DURING THE LATE MORNING/AFTERNOON ON
TUESDAY. WILL GO AHEAD AND CARRY SLIGHT CHANCE POPS ACROSS THE
NORTHWEST. HIGH PRESSURE RIDGE WILL KEEP CONDITIONS DRY ON
WEDNESDAY.

HIGH PRESSURE BUILDS OFF THE COAST WEDNESDAY NIGHT...AS AN AREA OF
LOW PRESSURE APPROACHES THE REGION. POPS INCREASE ONCE AGAIN
WEDNESDAY NIGHT AND FRIDAY AS THE LOW PRESSURE NEARS THE CWA.

FOLLOWED A MAV/MET BLEND FOR TEMPERATURES. TEMPS REMAIN BELOW NORMAL
THROUGH THE PERIOD...WITH HIGHS IN THE UPPER 60S AND LOWER 70S EACH
DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE PATTERN OVER EASTERN N AMERICA SHOWS LITTLE SIGNS OF CHANGE
EARLY ON...WITH A LONGWAVE TROUGH REMAINING ANCHORED IN PLACE NEAR
60W...AND ANY SUBSEQUENT CHANGES EARLY NEXT WEEK MAY ONLY SERVE TO
REINFORCE THE UNSETTLED PATTERN ALREADY IN PLACE. ONE UPPER
SHORTWAVE TROUGH AND ASSOCIATED WEAK SFC LOW SWING BY TO THE NORTH
AND EAST THU NIGHT...FOLLOWED BRIEFLY BY WEAK SHORTWAVE RIDGING FRI
INTO FRI NIGHT. THIS WILL BE REPLACED BY AN AMPLIFYING UPPER TROUGH
HEADING E FROM THE NORTHERN PLAINS/GREAT LAKES THIS WEEKEND...WHICH
LOCKS INTO PLACE OVER THE NORTHEAST AS A CUTOFF LOW EARLY NEXT WEEK.
FORECAST MODELS OFFER DIFFERENT SCENARIOS FOR THIS UPCOMING BLOCKING
PATTERN...WITH THE 12Z GFS DEVELOPING A REX BLOCK ALONG 85W...AND
THE 12Z ECMWF ISOLATING THE CUTOFF ENTIRELY FROM THE WESTERLIES AS A
COMPANION UPPER RIDGE DEVELOPS OVER THE WESTERN ATLANTIC NEAR 65W. A
SERIES OF WEAK SURFACE LOWS WILL BE PASSING OVER OR JUST SOUTH OF
THE AREA...SPELLING CHANCE POP FOR MUCH OF THE PERIOD EXCEPT FOR FRI
AND THE FIRST HALF OF FRI NIGHT...ALONG WITH NEAR TO SOMEWHAT BELOW
NORMAL TEMPS. BEST CHANCES FOR THUNDER LOOK TO BE ON SAT/SAT NIGHT
WITH THE PREFERRED 06Z GFS FORECASTING MAINLY ELEVATED INSTABILITY
ATOP A STABLE LOW LEVEL MARINE LAYER...BUT NOT NECESSARILY WITH THE
APPROACH/PASSAGE OF THE UPPER LOW SUN NIGHT AND BEYOND AS ITS
ASSOCIATED COLD POOL IS NOT ALL THAT COLD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCT CONVECTION WILL WORK SE AT 10 KT ACROSS THE LOWER HUDSON
VALLEY TERMINALS THIS AFT. THE BEST CHANCE OF CONVECTION WILL BE
NW OF THE NYC TERMINALS AS THE MARITIME AIRMASS MEETS UP WITH THE
WARMER...UNSTABLE AIR ACROSS THE INTERIOR. HIGHEST CONFIDENCE FOR
CONVECTION TO IMPACT A TERMINAL IS AT KSWF...OTHERWISE WILL
MENTION A CB AT KHPN AND THE NYC TERMINALS. ANY CONVECTION THAT
DOES DEVELOP INLAND IS FORECAST TO WEAKEN QUICKLY ON ITS APPROACH
TOWARD THE NYC TERMINALS.

OTHERWISE...LOW END VFR CEILINGS FORECAST THIS AFT WITH ADDITIONAL
SHORT WAVE ENERGY DROPPING SE FROM THE GREAT LAKES.

SFC WINDS E/SE AT 5 TO 10 KT.

OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
GENERALLY VFR IS EXPECTED THRU WEDS NIGHT. ISOLD TSRA POSSIBLE
INTERIOR TUES AFTN/EVE. SUB VFR COND POSSIBLE IN RAIN/TSRA THU
AND THU NIGHT.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS THRU WED. A GENERAL
LIGHT ONSHORE FLOW PREVAILS FOR QUITE SOMETIME. THE PRESSURE
GRADIENT WILL TIGHTEN LATER IN THE WEEK...AND SEAS MAY BUILD TO SCA
LEVELS. AREA WATERS WILL BE IMPACTED BY SHOWERS/TSTMS FROM TIME TO
TIME.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL GENERALLY PRODUCE BETWEEN A QUARTER
TO A HALF INCH OF RAIN THIS EVENING. SOME OF THE THUNDERSTORMS
HOWEVER WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER AMOUNTS
ESPECIALLY IN THE SLOWER MOVING STORMS. THIS MAY RESULT IN SOME
URBAN AND SMALL STREAM FLOODING.

DRIER WEATHER IS EXPECTED ON TUESDAY AND WEDNESDAY...HOWEVER ANOTHER
ROUND OF WET WEATHER IS EXPECTED ON THURSDAY. RAINFALL AMOUNTS ON
THURSDAY COULD REACH A HALF INCH.

&&

.EQUIPMENT...
THE DECOMMISSIONING OF THE MICROART UPPER AIR SYSTEM HAS BEGUN.
THERE WILL NOT BE ANY SOUNDINGS TAKEN UNTIL RRS IS INSTALLED AND
OPERATING. ANOTHER MESSAGE WILL BE ISSUED INDICATING THE FIRST
OFFICIAL SOUNDING WITH THE RRS...WHICH SHOULD BE BY THE WEEK OF JUNE
22 2009.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 15, 3:30 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
430 AM EDT MON JUN 15 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-160900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
430 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-160900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
430 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 15, 1:26 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
226 PM EDT MON JUN 15 2009

NJZ003-151930-
BERGEN-
226 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN COUNTY...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING SOUTHEAST AT 5 MPH.

PEOPLE IN NORTHERN BERGEN COUNTY...INCLUDING RAMSEY AND RIDGEWOOD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER
ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 15, 1:41 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT MON JUN 15 2009

NYZ067-151945-
ORANGE-
241 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLENVILLE...AND MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHERN ORANGE COUNTY...INCLUDING WALDEN AND MONTGOMERY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER
ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JMC
Special weather statement, Jun 15, 2:42 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT MON JUN 15 2009

NJZ002>005-152045-
BERGEN-EASTERN PASSAIC-ESSEX-WESTERN PASSAIC-
342 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL IMPACT BERGEN...NORTHEASTERN ESSEX AND
PASSAIC COUNTIES...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST MILFORD...AND MOVING SOUTHEAST AT 10
MPH.

SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
June 15, 2:46 PM EST to 3:50 PM EST
Where
Bergen County, 1.22 mi ESE of Ridgewood to 0.93 mi NW of Westwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.994, -74.098

Water rescues were performed on route 17 in Ho-Ho-Kus.

Flash Flood, Bergen

When
June 15, 2:58 PM EST to 3:50 PM EST
Where
Bergen County, 0.49 mi W of Emerson to 0.27 mi W of Emerson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.980, -74.039

Lincoln Blvd. was flooded, with cars stranded in high water in Emerson.

Flash Flood, Bergen

When
June 15, 2:58 PM EST to 3:50 PM EST
Where
Bergen County, 0.6 mi S of Hillsdale to 0.52 mi SSW of Hillsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.991, -74.032

Old Hook Rd. was impassable due to flooding in Westwood.

Flash Flood, Bergen

When
June 15, 3:20 PM EST to 3:50 PM EST
Where
Bergen County, 0.91 mi N of Cresskill to 0.39 mi N of Cresskill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.943, -73.948

Highland Ave. was closed with cars stranded in high water in Demarest. Lenox Ave. at the intersection of Blanche Ave. and extending to Wells Ct. was closed due to 1 to 3 ft. of standing water, also in Demarest.

Flash Flood, Passaic

When
June 15, 3:40 PM EST to 4:17 PM EST
Where
Passaic County, 1.75 mi NNE of Packanack Lake to 0.47 mi NW of Packanack Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.953, -74.236

Ratzner Rd. was closed with cars stranded in high water in Wayne.

Flash Flood, Passaic

When
June 15, 3:45 PM EST to 4:17 PM EST
Where
Passaic County, 0.35 mi SSE of Packanack Lake to 0.52 mi SE of Packanack Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.926, -74.247

French Hill Rd. was damaged from flood waters in Wayne.

Flash Flood, Passaic

When
June 15, 4:02 PM EST to 4:17 PM EST
Where
Passaic County, 1.52 mi NE of Clifton to 1.32 mi SE of Great Notch
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.888, -74.133

Multiple vehicles were stuck in high water on Rt. 46 in Clifton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180956, 180959, 180964, 180967, 180993, 180997, 181005.